Alert archive / New York / Wind Advisories in 2020

Wind Advisory 1, NWS Binghamton, NY

January 11, 202017 counties in New York; 7 counties in Pennsylvania

NWS Binghamton, NY issued this wind advisory at Jan 11, 2020, 1:36 PM EST for 17 counties in New York; 7 counties in Pennsylvania. It took effect at Jan 12, 2020, 4:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2020, 1:36 PM EST (18:36 UTC)
In effect from
Jan 12, 2020, 4:00 AM EST
Expired
Jan 12, 2020, 1:00 PM EST
In force
9 hr
Issued by
NWS Binghamton, NY
All 24 counties

Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 4 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 436 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
436 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WWUS71 KBGM 111836
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
136 PM EST Sat Jan 11 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-121800-
/O.NEW.KBGM.WI.Y.0001.200112T0900Z-200112T1800Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, 
Hazleton, Wilkes-Barre, Milford, and Honesdale
136 PM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST SUNDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast Pennsylvania and central New 
  York.

* WHEN...From 4 AM to 1 PM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. The
  saturated ground could enable trees to uproot easier than usual
  and power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Kistner
2 follow-up statements
925 
WWUS71 KBGM 120851
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
351 AM EST Sun Jan 12 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-121800-
/O.CON.KBGM.WI.Y.0001.200112T0900Z-200112T1800Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, 
Hazleton, Wilkes-Barre, Milford, and Honesdale
351 AM EST Sun Jan 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast Pennsylvania and central New 
  York.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Saturated ground could enable trees to uproot easier than usual
  which may result in a few power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
008 
WWUS71 KBGM 121803
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
103 PM EST Sun Jan 12 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-121915-
/O.EXP.KBGM.WI.Y.0001.000000T0000Z-200112T1800Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, 
Hazleton, Wilkes-Barre, Milford, and Honesdale
103 PM EST Sun Jan 12 2020

...WIND ADVISORY HAS EXPIRED...

Winds will continue weaken through the afternoon and become light
and variable later tonight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Jan 11, 10:36 AM EST, 3 hours earlier.

Area forecast discussion, Jan 11, 10:36 AM EST, 3 hours before
Area Forecast Discussion
National Weather Service Binghamton NY
1036 AM EST Sat Jan 11 2020

.SYNOPSIS...
Much warmer temperatures will enter the region today, with
widespread rain showers expected tonight as a slow moving cold
front pushes through the area. Cooler and drier air moves in for
Sunday with a few lingering showers possible. Then mostly dry
through the first half of next week, with the next chance for
widespread precipitation coming on Wednesday night and Thursday
as low pressure crosses the Great Lakes and drags another cold
front through the region.

&&

.NEAR TERM /THROUGH SUNDAY/...
1030 AM Update...Temperatures are increasing much faster and
higher than earlier anticipated. Have increased high
temperatures across the entire region today, and some localized
areas that see small breaks in the clouds could make a run for
the upper 60s today. Avoca has a great chance of breaking its
record of 65, as they have already climbed to 64 and should make
a run at the record by this afternoon. Binghamton may come close
to their record of 62 and Syracuse looks the safest at this
time with a record of 67, but forecast high now of 65.

Also, have pulled back PoP for the next few hour based on the
latest radar and latest Meso-Model Guidance. Finally, after
looking at forecast sounding for tomorrow morning through early
afternoon, winds are going to be very gusty behind the cold
front and a wind advisory is looking likely, but will take more
time to nail down that part of the forecast this afternoon.
Strong winds will also be possible overnight as an intense LLJ
enters the area, but those gusts will be dependent on convection
and not synoptically driven.

655 AM Update...
The forecast remains on track and minimal changes were made to
today's forecast. Added mention of gusty winds with any embedded
thunderstorms late tonight/early Sunday morning.

Previous Discussion:

A low pressure system moves from the southern states towards the
eastern Great Lakes today. A deep southwest flow ahead of this
system will bring warm and relatively humid air into the region
today. Even though it will be a mostly cloudy day across the
area, high temperatures will soar well into the 50s and even
lower 60s in some areas, as we will be firmly in the warm sector
with an upper level ridge overhead. Due to some subsidence
aloft, expecting much of the daytime hours to be mainly dry,
especially across the southern half of the area (Southern Tier
of NY, Catskills, and Northeast PA). There will be heavy
rainfall just north and west of our area, and therefore highest
chances for steadier rain showers will be confined to the
extreme northwestern portion of the area (mainly Oneida County).
The chance for rain showers will then increase from northwest to
southeast late in the afternoon and as the evening approaches,
as the associated slow moving cold front approaches the area.

Most of the action holds off until late tonight, as the low
pressure system tracks into the eastern Great Lakes, bringing a
cold front through the area. Rain showers will become likely
from northwest to southeast as the evening progresses, with the
most widespread rainfall occurring after midnight as the front
moves through. Convergence ahead of this front due to a strong
low level jet will introduce a slight chance for seeing a few
embedded thunderstorms along the line of showers, along with
locally heavy rainfall. Working against the possibility of
thunder is the lack of surface-based instability, which is not
a surprise given the overnight timing and the time of year.
Temperatures tonight will remain warm for this time of the
year, likely staying steady in the 50s.

Also of note is the likely gusty nature of these showers. With
45-50 knot winds a few thousand feet aloft, along with steep low
level lapse rates, it will not take much to get some of these
gusty winds to mix down to the surface, especially in the
heavier showers and directly behind the cold front passage.
Winds could gust up to 45 mph or so for a short window late
tonight/early Sunday morning, especially in Northeast PA. That
being said, did not feel confident enough to issue any wind
headlines at this point since there will only be a narrow
window to see these winds (likely only an hour or two) and the
coverage looks relatively localized. Did highlight the potential
for gusty winds in the Hazardous Weather Outlook and will have
the upcoming day shift take another look at this for this
afternoon's forecast package.

Between heavier showers moving into Oneida County this afternoon
and tonight, still expecting rainfall totals from this event
there to fall within the 1 to 2 inch range, with slightly lower
amounts in the southern half of the county. Therefore, despite
lowering rainfall amounts slightly, still have the Flood Watch
in effect for Oneida county for this afternoon until late
Sunday. A combination of this rainfall and snow melt will lead
to significant runoff and may result in small rises of some
smaller rivers and streams. Poor drainage flooding is also
possible in the usual urban flood-prone areas, especially where
snow or ice may be clogging storm drains. That being said, the
more significant rainfall will remain north and west of Oneida
County, so only expecting minor water issues there. Rest of the
area south of Oneida County will likely have less than 1 inch of
total rainfall, with less than a half inch expected in many
locations.

Much quieter weather is in store for Sunday as the cold front
moves east of the area and high pressure begins to move towards
the area. Some lingering gusty winds behind the frontal passage
can be expected during the early to mid morning hours, before
quickly diminishing. Also some lingering rain showers will be
possible, mainly in Central New York. Cannot rule out the
potential for a few of these lingering showers to mix with snow
late in the afternoon in Oneida county. Temperatures will be
falling throughout the day as the cold front moves east of the
area. After morning highs in the 50s, temperatures will fall to
the upper 20s to lower 40s in Central New York, and to the upper
30s to upper 40s in the Catskills and Northeast PA by sunset.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
350 am update...
Main concerns in the short term are centered around the cooler,
but still above average temperatures early in the week, along
with the potential for more light rain or snow Tuesday.

A fairly robust high pressure will be sliding east across the
Northeast Sunday night, with much drier air and winds slowly
shifting from northwest to light and variable. Weak large scale
suppression may lead to some breaks in the cloud cover early
Monday morning, and help drop temperatures into the 20s to
around 30.

The high shifts to the east later Monday with a weak upper wave
pushing east along the US/Canadian border in its wake, with
little impacts beside an increase in cloud cover. The mild
temperatures continue Monday with highs in the 40s. Lows Monday
night will drop into the lower 30s.

The next chance of rain and/or snow arrives later in the day
Tuesday as a low pressure system over the Great Lakes phases
with a weak low moving into the mid-Atlantic from the Southeast
US. The movement of these features is expected to be fairly
fast...with the strength of the forcing on the lower end of the
spectrum. They will only begin to merge Tuesday afternoon...and
the qpf associated with these systems is expected to be lighter
than previously anticipated. The overall potential for
precipitation is lower as well...so have lowered PoPs and QPF
amounts during the day Tuesday. Temperatures should still be
able to warm into the 40s once again.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
350 am update...
The phasing of the two areas of low pressure will gradually
continue Tuesday night into Wednesday morning as they both
transition eastward off the New England coast. Low chances for
rain and/or snow continue into early Wednesday...but should
taper off west to east as weak high pressure and upper level
ridging build in.

Mild air continues into Wednesday with highs in the 40s across
the region. The period of quiet weather will be short lived
though as the next system over the mid Mississippi Valley
region moves quickly to the east into the Great Lakes late Wed.
The sfc low will deepen as it eventually moves into the eastern
Great Lakes Wednesday evening. Strong WAA will occur on the east
side of the system and usher in a warmer and more humid air
mass for a brief period of time. The warm sector quickly shifts
to the east after midnight into early Thursday morning...which
will allow the bulk of the more intense rain to move east as
well before the much colder air on the back side of the system
barrels in from the w/nw late Thursday into Friday. Temperatures
will drop off and the threat for lake effect snow will ramp up
as 850mb temps -12 to -16 deg C move in overnight with in a
strong nwly flow across Lake Ontario. A ridge builds in from
the west later in the day Friday...which will act to end the
lake effect snow showers. The cold air will likely remain in
place however with highs on Friday only inching into the 20s to
near 30.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Mainly MVFR to VFR conditions will likely persist this morning
and into the afternoon across all terminals. Occasional Fuel
Alternate ceilings will be possible at KITH, KELM, KBGM, and
KAVP before 15Z. Some occasional light rain showers will also
be possible this morning into the afternoon, mainly at KSYR and
KRME. Conditions begin to go downhill from west to east this
evening as a slow moving cold front will bring widespread rain
showers to the area. Ceilings will likely drop to Fuel
Alternate, potentially occasionally IFR at some terminals.
A few embedded thunderstorms along with gusty winds cannot be
ruled out this tonight/early Sunday morning as well, but
confidence is too low at this time to include thunder in this
set of TAFs.

Southerly winds will remain on the gusty side today, with gusts
up to 25 knots possible at times. Higher gusts will be possible
with the line of showers expected to move through tonight. Low
level wind shear is also expected to continue for much of the
day today and into tonight as a strong jet continue to persist
over the area.

Outlook...

Sunday...Restrictions possible in lingering showers.

Monday through Tuesday...VFR.

Tuesday night through Wednesday...Restrictions possible in
periods of rain.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flood Watch through Sunday evening for NYZ009-037.

&&

SYNOPSIS...BJG
NEAR TERM...BJG/MPK
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...BJG
Hazardous weather outlook, Jan 11, 4:06 AM EST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
406 AM EST Sat Jan 11 2020

NYZ009-037-120915-
Northern Oneida-Southern Oneida-
406 AM EST Sat Jan 11 2020

...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH SUNDAY
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

A line of showers along a cold front is expected to move through the
area late tonight, with a few embedded thunderstorms possible. Gusty
winds up to 45 mph will be possible in some locations with and just
behind these showers late tonight and early Sunday morning.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-120915-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
406 AM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

A line of showers along a cold front is expected to move through the
area late tonight, with a few embedded thunderstorms possible. Gusty
winds up to 45 mph will be possible in some locations with and just
behind these showers late tonight and early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in New York, 2020Wind Advisories in Pennsylvania, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.